Alert archive / Maine / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 58, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Jun 16, 2011, 2:56 PM EDT for Franklin County, Kennebec County, Somerset County, Maine. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 16, 2011, 2:56 PM EDT (18:56 UTC)
- Expired
- Jun 16, 2011, 3:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
Counties Franklin County, ME, Kennebec County, ME, Somerset County, ME
The radar
The Portland,ME radar (KGYX), 121 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 6.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1921 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:40 PM EDT, 16 minutes earlier.
Area forecast discussion, Jun 16, 2:40 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 240 PM EDT THU JUN 16 2011 .SYNOPSIS... HIGH PRESSURE WILL SHIFT OFFSHORE THIS EVENING AND A WEAK TROUGH OF LOW PRESSURE WILL CROSS THE REGION. A BROAD AREA OF WEAK LOW PRESSURE WILL APPROACH FROM THE WEST ON FRIDAY AND WILL MOVE THROUGH THE REGION ON SATURDAY. HIGH PRESSURE WILL BUILD IN FROM THE WEST ON SUNDAY AND WILL CREST OVER THE AREA ON MONDAY. A WARM FRONT WILL PUSH INTO NEW ENGLAND FROM THE SOUTHWEST MONDAY NIGHT AND TUESDAY. A COLD FRONT WILL APPROACH FROM THE WEST ON WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... WILL CONTINUE WITH SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA FOR THE REST OF THIS AFTERNOON AND EARLY EVENING. CAPES NOW RUNNING UP TO 2000 J/KG ACROSS SOUTHERN INTERIOR MAINE AND EXTREME SOUTHEAST INTERIOR NEW HAMPSHIRE...WITH LIS RUNNING AROUND -6. SHEAR IS MINIMAL...HOWEVER LOW FREEZING AND WET BULB ZERO LEVELS MAY ALLOW FOR ISOLD HAIL (AND WIND) REPORTS THROUGH SUNSET. NICE BOUNDARY SHAPING UP OVER EASTERN YORK...EASTERN CUMBERLAND...AND EASTERN ANDROSCOGGIN COUNTIES. IN THIS AREA...COOLER MARINE AIR IS COLLIDING WITH WARMER...ALBIET DRIER AIR TO THE WEST. THIS FEATURE WILL ALSO FOCUS IN THE AID OF STRONG THUNDERSTORMS TODAY. OTHERWISE...PATCHY VALLEY FOG. USED A BLEND OF GUIDANCE FOR OVERNIGHT LOWS. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... CLOUDS INCREASE AS CUT-OFF UPPER LOW APPROACHES FROM THE WEST FRIDAY MORNING. POPS INCREASE DURING THE DAY AS MOIST ONSHORE FLOW DEVELOPS. SCATTERED SHOWERS WILL BECOME MORE AND MORE LIKELY BY LATER IN THE AFTERNOON...ALONG WITH A COUPLE STRAY THUNDERSTORMS. PATCHY DRIZZLE AND FOG MAY DEVELOP FRIDAY NIGHT. THE GREATEST CHANCE FOR THESE DAMP CONDITIONS...ALONG WITH COOLER/RAW TEMPS WILL BE ALONG THE COASTLINE. && .LONG TERM /SATURDAY THROUGH THURSDAY/... TROF AND COLD FRONT MOVES ACROSS THE REGION AND EXITS BY LATE SATURDAY...IN ADVANCE SCATTERED SHOWERS WILL CONTINUE THROUGH THE FIRST HALF OF SATURDAY. BY SATURDAY NIGHT MUCH DRIER COOLER CANADIAN AIR MASS MOVES ACROSS THE REGION. HIGH PRESSURE SITS OVER THE REGION FOR SUNDAY AND MONDAY WITH SUNNY SKIES AND COMFORTABLE TEMPERATURES. THE CENTER OF HIGH PRESSURE WILL BEGIN MOVING OFFHSORE BY LATE TUESDAY ALLOWING A RETURN WARM MOIST SOUTHWEST FLOW TO DEVELOP. BY TUESDAY NIGHT AN APPROACHING COLD FRONT THAT MAY STALL OVER THE REGION WILL ALLOW SCATTERED SHOWERS TO DEVELOP AND CONTINUE INTO WEDNESDAY AND THURSDAY. STAYED CLOSE TO GMOS TEMPERATURES OVERALL. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... SHORT TERM...MAINLY VFR...HOWEVER THERE WILL BE BRIEF CONDITIONS IN LIFR CATEGORIES THIS EVENING UNDER ANY LEFTOVER SHOWERS/STORMS. PATCHY IFR OVERNIGHT IN VALLEY FOG...FOLLOWED BY LOWERING CIGS ONCE AGAIN LATE FRIDAY AND FRIDAY NIGHT IN SHOWERS...PATCHY DRIZZLE IN FOG. LONG TERM...MVFR CONDITIONS SATURDAY MORNING IMPROVING TO VFR BY LATE SATURDAY AS DRIER AIR MOVES IN FROM THE WEST. VFR CONDITIONS FOR SUNDAY AND MONDAY. && .MARINE... SHORT TERM... WINDS/SEAS WILL BE INCREASING FRIDAY. RIGHT NOW IT APPEARS THERE WILL BE BORDERLINE SCA CONDS OVER THE OUTER WATERS...BUT UNSURE IF WE WILL REACH SCA LEVELS AT THIS TIME. LONG TERM...SOUTHERLY FLOW BECOMES WEST TO SOUTHWEST BY LATE SATURDAY AS COLD FRONT MOVES ACROSS THE WATERS. A LIGHT WEST TO NORTHWEST FLOW EXPECTED FOR SUNDAY INTO MONDAY. WINDS AND SEAS TO REMAIN BLOW SCA CONDITIONS. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. && JC
Hazardous weather outlook, Jun 16, 9:27 AM EDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 927 AM EDT THU JUN 16 2011 MEZ007>009-012>014-018>028-NHZ001>010-013-014-171330- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 927 AM EDT THU JUN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT. A FEW SHOWERS AND STORMS WILL DEVELOP MAINLY ACROSS WESTERN MAINE TODAY. ISOLATED STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL LATER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. ANZ150>154-171330- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 927 AM EDT THU JUN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jun 16, 1:46 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 146 PM EDT THU JUN 16 2011 MEZ008-009-013-014-021-161815- CENTRAL SOMERSET-KENNEBEC-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-SOUTHERN SOMERSET- 146 PM EDT THU JUN 16 2011 ...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY...SOMERSET COUNTY AND FRANKLIN COUNTY THROUGH 215 PM EDT... AT 146 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF NEW VINEYARD...OR ABOUT 12 MILES NORTH OF FARMINGTON...MOVING SOUTHEAST AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND STRONG...SALEM... NEW VINEYARD...NEW PORTLAND...KINGFIELD...AVON...NORTH ANSON... MADISON...ANSON AND STARKS THROUGH 215 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. LAT...LON 4471 6963 4452 6998 4491 7041 4506 7019 MARINE
Special weather statement, Jun 16, 1:51 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 151 PM EDT THU JUN 16 2011 MEZ012-018-019-161830- INTERIOR CUMBERLAND-INTERIOR YORK-SOUTHERN OXFORD- 151 PM EDT THU JUN 16 2011 ...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY...YORK COUNTY AND CUMBERLAND COUNTY THROUGH 230 PM EDT... AT 151 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES NORTH OF STEEP FALLS TO 3 MILES EAST OF PARSONSFIELD...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF NAPLES TO 12 MILES EAST OF OSSIPEE...MOVING SOUTHEAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WEST BALDWIN... PARSONSFIELD...CORNISH...NEWFIELD...STEEP FALLS...LIMINGTON... LIMERICK...STANDISH...SOUTH WINDHAM AND NORTH WINDHAM THROUGH 230 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. LAT...LON 4381 7032 4354 7070 4372 7098 4391 7069 MARINE
Special weather statement, Jun 16, 2:16 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 216 PM EDT THU JUN 16 2011 MEZ008-009-013-014-161845- CENTRAL SOMERSET-NORTHERN FRANKLIN-SOUTHERN FRANKLIN-SOUTHERN SOMERSET- 216 PM EDT THU JUN 16 2011 ...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY AND FRANKLIN COUNTY THROUGH 245 PM EDT... AT 215 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES EAST OF NEW VINEYARD...OR ABOUT 12 MILES NORTHEAST OF FARMINGTON...MOVING SOUTHEAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND STARKS AND ANSON THROUGH 245 PM EDT. IN ADDITION...OTHER THUNDERSTORMS WERE FORMING FURTHER TO THE NORTH AND WEST AND WILL AFFECT AREAS IN AND AROUND STRONG...SALEM...PHILLIPS...NEW VINEYARD...NEW PORTLAND... KINGFIELD...AVON...NORTH ANSON...STARKS AND ANSON THROUGH 245 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. LAT...LON 4476 6962 4460 6980 4485 7043 4505 7020 KIMBLE
Special weather statement, Jun 16, 2:21 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
221 PM EDT THU JUN 16 2011
MEZ009-014-161845-
CENTRAL SOMERSET-SOUTHERN SOMERSET-
221 PM EDT THU JUN 16 2011
...STRONG THUNDERSTORMS WILL IMPACT SOMERSET COUNTY THROUGH 245 PM
EDT...
AT 220 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF MOSCOW...OR ABOUT 26
MILES WEST OF GUILFORD...MOVING SOUTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND MOSCOW...BINGHAM...
MAYFIELD AND BRIGHTON THROUGH 245 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
LAT...LON 4491 6961 4510 7004 4522 6996 4514 6965
4511 6965 4510 6964 4502 6962 4503 6953
4504 6951
KIMBLESpecial weather statement, Jun 16, 2:46 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
246 PM EDT THU JUN 16 2011
MEZ009-014-021-161930-
CENTRAL SOMERSET-KENNEBEC-SOUTHERN SOMERSET-
246 PM EDT THU JUN 16 2011
...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY AND SOMERSET
COUNTY THROUGH 330 PM EDT...
AT 246 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
MOSCOW TO 5 MILES WEST OF ROME...OR ALONG A LINE EXTENDING FROM 23
MILES NORTH OF SKOWHEGAN TO 10 MILES SOUTHEAST OF FARMINGTON...MOVING
SOUTHEAST AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS IN AND AROUND STARKS...NORTH ANSON...MOSCOW...MERCER...
BINGHAM...VIENNA...SOLON...MADISON...EMBDEN AND ANSON THROUGH 330 PM
EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH
CAN BE EXPECTED.
LAT...LON 4437 6961 4455 7006 4459 7003 4458 6995
4460 6993 4468 6996 4468 7000 4479 7000
4479 7002 4522 6994 4509 6963 4502 6962
4504 6951 4503 6948
KIMBLEThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 1:46 PM EDT | Special Weather Statement | GYX | Franklin | 29 min |
| Jun 16, 1:51 PM EDT | Special Weather Statement | GYX | Cumberland | 39 min |
| Jun 16, 2:16 PM EDT | Special Weather Statement | GYX | Franklin | 29 min |
| Jun 16, 2:21 PM EDT | Special Weather Statement | GYX | Somerset | 24 min |
| Jun 16, 2:26 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland, York | 49 min |
| Jun 16, 2:46 PM EDT | Special Weather Statement | GYX | Kennebec | 44 min |
| Jun 16, 3:07 PM EDT | Special Weather Statement | GYX | Androscoggin | 23 min |
| Jun 16, 3:18 PM EDT | Areal Flood Advisory | GYX | Somerset | 36 min |
| Jun 16, 3:37 PM EDT | Severe Thunderstorm Warning | GYX | Kennebec | 53 min |
| Jun 16, 4:57 PM EDT | Special Weather Statement | GYX | Kennebec | 33 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.